Lightning, Prairie
- When
- May 30, 12:00 AM CST
- Where
- Prairie County, Hickory Plains
- Property damage
- $300,000
- Reported by
- Emergency Manager
- Coordinates
- 34.980, -91.730
Lightning struck a church, resulting in a fire. The church was destroyed.
Isolated thunderstorms developed in central Arkansas during the pre-dawn hours of the 30th. The storms moved east, then increased in coverage and intensity during the late morning and early afternoon.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LZK wrote it up.
Isolated thunderstorms developed in central Arkansas during the pre-dawn hours of the 30th. The storms moved east, then increased in coverage and intensity during the late morning and early afternoon.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Little Rock, AR wrote its last area forecast discussion before the first event at May 29, 11:54 PM CST, 6 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LITTLE ROCK AR 1254 AM CDT WED MAY 30 2012 .AVIATION... AN MCS IS MOVING THROUGH OKLAHOMA AT THIS TIME...BUT DISSIPATING AS IT MOVES EAST. SOME THUNDERSTORMS ARE DEVELOPING IN NORTHWEST ARKANSAS ON OUTFLOW BOUNDARIES...BUT NOT LASTING LONG. CIRRUS CLOUDS ARE SPREADING ACROSS ARKANSAS FROM THE TOPS OF THE THUNDERSTORMS. EXPECT SOME MID CLOUDS TO MOVE INTO THE NORTH AND WEST SITES...AND A SMALL CHANCE OF A THUNDERSTORM NEAR HRO. VFR CONDITIONS ARE EXPECTED THROUGH THE PERIOD. && .PREV DISCUSSION... /ISSUED 618 PM CDT TUE MAY 29 2012/ AVIATION... PREVAILING CONDITIONS WILL BE VFR. THE AREA IS FULL OF MESOSCALE BOUNDARIES FROM PREVIOUS CONVECTION...ALLOWING ISOLATED SHOWERS/STORMS TO POP UP...MAINLY IN THE CENTRAL AND SOUTH. HOWEVER...THERE WILL BE NO MENTION AT ANY TERMINALS THIS EVENING DUE TO LACK OF COVERAGE AND LACK OF CONFIDENCE OF IT OCCURRING AT A TAF SITE. LATE TONIGHT...AN UPPER WAVE WILL DROP DOWN THROUGH THE REGION...ALLOWING FOR SCATTERED SHOWERS/STORMS ACROSS THE NORTHWEST BETWEEN ABOUT 6 AND 12Z. WILL CONTINUE THE MENTION OF VCTS AT HRO AND BPK TO ACCOUNT FOR THIS. TAFS OUT SHORTLY. PREV DISCUSSION... /ISSUED 240 PM CDT TUE MAY 29 2012/ SHORT TERM...TONIGHT THROUGH FRIDAY NOT MANY WHOLESALE CHANGES NEEDED TO THE FORECAST THIS AFTERNOON AS DOMINANT UPPER RIDGE IS NO MORE....BROKEN DOWN BY THE COMBINATION OF TROPICAL SYSTEM BERYL AND A MID LEVEL TROUGH MOVING ACROSS THE NORTHERN TIER OF STATES. MODELS NOT IN TERRIBLE AGREEMENT ALTHOUGH THE NAM IS A BIT OUT OF PHASE VERSUS THE REMAINDER OF THE MODELS BUT NOT ENOUGH TO DISCOUNT AT THIS POINT. IN FACT...CONVECTION FROM LAST NIGHT AND EARLY THIS MORNING WAS HANDLED THE BEST BY THE NAM AND THIS MODEL IS HINTING ADDITIONAL ACTIVITY OVER THE WEST/SOUTHWEST ONCE AGAIN TONIGHT WHILE THE REMAINDER OF THE MODELS NOT REALLY PICKING UP ON IT. THAT BEING SAID...A BLEND OF SOLUTIONS SEEMS THE WAY TO GO. WATER CHANNEL IMAGERY CONTINUES TO SHOWING WHAT LEFT OF BERYL AND AFOREMENTIONED UPPER TROUGH/LOW QUITE CLEARLY. IT ALSO REVEALS A LARGE WEDGE OF RELATIVELY DRY AIR OVER THE SOUTHERN CONUS WITH ONLY A FEW FAIR WEATHER CUMULUS SHOWING UP. STILL CAN NOT RULE OUT A LATE AFTERNOON OR EARLY EVENING THUNDERSTORM FORMING ON ANY LEFT OVER BOUNDARY WITH THE BEST CHANCES OVER THE WEST AND NORTHWEST. IN ADDITION...A FRONTAL BOUNDARY REMAINS STALLED OUT OVER THE FAR NORTHERN PART OF THE STATE WHICH MAY ALSO HELP TO INITIATE ANY CONVECTION. ATTENTION WILL THEN TURN TO AN IMPULSE THAT IS EXPECTED TO DEVELOP OVER NORTHERN OKLAHOMA/SOUTHERN KANSAS DURING THE NIGHT AND SLIDE SOUTHEAST. NAM IS BY FAR THE MOST AGGRESSIVE WITH THIS FEATURE WITH OTHER MODELS NOT NEARLY SO. WILL BUMP UP POPS INTO THE CHANCE CATEGORY IN RESPONSE DURING MAINLY THE MORNING HOURS. LATE WEDNESDAY NIGHT/EARLY THURSDAY STILL APPEARS TO BE OUR BEST CHANCE OF WIDESPREAD PRECIPITATION WITH THE BEST CHANCES ONCE AGAIN OVER THE NORTH AND WEST. MODELS CONSISTENT WITH DROPPING A STRONG PIECE OF ENERGY INTO THE CENTRAL PLAINS WITH UPPER LEVEL LOW PRESSURE/TROUGHING DEVELOPING IN RESPONSE. SURFACE LOW PRESSURE WILL DEVELOP TO THE WEST OF THE STATE AHEAD OF THE DEEPENING SYSTEM AND MOVE TO THE NORTHEAST BY THURSDAY EVENING AND PUSH THE SURFACE BOUNDARY THROUGH THE STATE AS IT PULLS OUT. BEST CHANCES OF PRECIPITATION WILL BE OVER THE NORTH AND WEST AND DURING THE LATE WEDNESDAY NIGHT TO EARLY THURSDAY TIME FRAME WITH DECREASING CHANCES DURING THE AFTERNOON HOURS. RAINFALL AMOUNTS MAY APPROACH UP TO TWO INCHES OVER THE WEST AND SOUTHWEST WITH UPWARDS OF AN INCH AND A QUARTER OVER THE CENTRAL AND NORTHEAST. LESSER AMOUNTS ARE EXPECTED OVER THE SOUTH. SEVERE WEATHER APPEARS LIMITED AT THIS TIME. COOLER AND DRIER AIR WILL OVERSPREAD THE AREA ONCE AGAIN ON FRIDAY. HIGH TEMPERATURES WILL BE IN THE 80S AND 90S EARLY IN THE SHORT TERM...BUT EXPECT ONLY UPPER 60S AND 70S FOR HIGHS ON FRIDAY. MAV/MEX NUMBERS LOOK GOOD AND ARE GENERALLY ACCEPTED. LONG TERM...SATURDAY THROUGH MONDAY ALTHOUGH THE LONG TERM STILL APPEARS MOSTLY DRY...NORTHWEST FLOW WILL BE IN PLACE AND THE MODELS ARE HINTING AT SOME SMALL DISTURBANCES TO ROLL OVER THE NORTHERN PORTION OF THE FA THIS WEEKEND WHICH WARRANTED AT LEAST SOME SLIGHT POPS FOR NOW. BY EARLY NEXT WEEK...RIDGING WILL BUILD OVER THE GULF STATES AND KEEP A BLOCKING PATTERN IN PLACE FOR SEVERAL DAYS USHERING IN A WARM AND DRY AIR MASS. HOWEVER BEGINNING MIDWEEK AND LASTING WELL AFTER THE EXTENDED PERIOD...THAT RIDGING WILL BEGIN TO WEAKEN AND ALLOW FOR SOME MORE SIGNIFICANT RAIN CHANCES BY LATE IN THE WEEK. LEFT TEMPS JUST NEAR SEASONAL AVERAGES THROUGH THE WEEKEND WITH HIGHS IN THE 80S...WITH GRADUAL WARMING BACK INTO THE 90S BY THE END OF THE PERIOD. && .PRELIMINARY POINT TEMPS/POPS... BATESVILLE AR 89 66 79 58 / 20 50 80 50 CAMDEN AR 93 70 85 63 / 30 40 40 40 HARRISON AR 85 64 74 54 / 30 70 70 30 HOT SPRINGS AR 88 69 82 60 / 30 50 50 40 LITTLE ROCK AR 90 70 83 62 / 30 40 50 40 MONTICELLO AR 95 71 86 65 / 30 40 50 50 MOUNT IDA AR 88 68 81 59 / 30 60 50 30 MOUNTAIN HOME AR 86 64 75 55 / 20 60 70 40 NEWPORT AR 91 68 80 59 / 20 40 80 50 PINE BLUFF AR 93 70 85 64 / 30 40 50 50 RUSSELLVILLE AR 88 67 79 57 / 20 60 60 30 SEARCY AR 90 68 82 60 / 30 40 70 50 STUTTGART AR 92 70 84 63 / 30 40 60 50 && .LZK WATCHES/WARNINGS/ADVISORIES...NONE. && AVIATION...51
HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE LITTLE ROCK AR 1135 AM CDT TUE MAY 29 2012 ARZ003>007-012>016-021>025-030>034-037>047-052>057-062>069-301000- ARKANSAS-BAXTER-BOONE-BRADLEY-CALHOUN-CLARK-CLEBURNE-CLEVELAND- CONWAY-DALLAS-DESHA-DREW-FAULKNER-FULTON-GARLAND-GRANT-HOT SPRING- INDEPENDENCE-IZARD-JACKSON-JEFFERSON-JOHNSON-LINCOLN-LOGAN-LONOKE- MARION-MONROE-MONTGOMERY-NEWTON-OUACHITA-PERRY-PIKE-POLK-POPE- PRAIRIE-PULASKI-SALINE-SCOTT-SEARCY-SHARP-STONE-VAN BUREN-WHITE- WOODRUFF-YELL- 1135 AM CDT TUE MAY 29 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR A LARGE PART OF ARKANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT SCATTERED THUNDERSTORMS ARE EXPECTED TO REACH NORTHWEST ARKANSAS TONIGHT AND THEN DROP DOWN THROUGH WESTERN ARKANSAS AFTER MIDNIGHT. ISOLATED SEVERE STORMS ARE POSSIBLE...WITH DAMAGING WINDS AND LARGE HAIL BEING THE SEVERE WEATHER THREATS. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY SOME OF THE STORMS FROM TONIGHT COULD LINGER IN PARTS OF CENTRAL AND SOUTHERN ARKANSAS WEDNESDAY MORNING. FROM WEDNESDAY EVENING THROUGH THE REMAINDER OF WEDNESDAY NIGHT... SCATTERED STORMS SHOULD AFFECT PARTS OF WESTERN AND NORTHERN ARKANSAS. A FEW STORMS COULD BE SEVERE...PRODUCING DAMAGING WINDS AND LARGE HAIL. THURSDAY MORNING WILL LIKELY SEE SOME THUNDERSTORMS IN NORTHWEST ARKANSAS. THESE STORMS WILL SLIDE TO THE SOUTHEAST...AFFECTING MANY PARTS OF ARKANSAS DURING THURSDAY AFTERNOON AND EVENING. A FEW STORMS COULD BE SEVERE...PRODUCING DAMAGING WINDS AND LARGE HAIL. .SPOTTER INFORMATION STATEMENT... COVERAGE OF ANY SEVERE STORMS TONIGHT...WEDNESDAY...AND WEDNESDAY NIGHT WILL LIKELY BE TOO SMALL TO REQUIRE SPOTTER ACTIVATION. HOWEVER...SPOTTER ACTIVATION MAY BECOME NECESSARY ON THURSDAY. && VISIT NWS LITTLE ROCK ON THE WEB. GO TO WEATHER.GOV AND CLICK ON CENTRAL ARKANSAS. 28
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LITTLE ROCK AR
943 PM CDT TUE MAY 29 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0512 PM HAIL GIFFORD 34.37N 92.73W
05/29/2012 E1.75 INCH HOT SPRING AR PUBLIC
THE TIME WAS BASED ON RADAR.
&&
57SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE LITTLE ROCK AR 1220 AM CDT WED MAY 30 2012 ARZ012-021-022-030-037-038-040-041-300730- JOHNSON-LOGAN-MONTGOMERY-NEWTON-POLK-POPE-SCOTT-YELL- INCLUDING THE CITIES OF...BOONEVILLE...CLARKSVILLE...DANVILLE... DARDANELLE...DEER...GRAVELLY...HECTOR...JASPER...MENA... MOUNT IDA...MOUNT MAGAZINE...NORMAN...OLA...OZONE...PARIS... PELSOR...PINE RIDGE...RUSSELLVILLE...WALDRON...WESTERN GROVE... WICKES...Y CITY 1220 AM CDT WED MAY 30 2012 ...GUSTY WINDS WILL AFFECT PARTS OF WESTERN ARKANSAS... GUSTY WEST NORTHWEST WINDS...UP TO 40 MPH...WILL AFFECT PARTS OF WESTERN ARKANSAS OVER THE NEXT HOUR OR TWO. THE WINDS ARE ASSOCIATED WITH AN OUTFLOW BOUNDARY MOVING OUT AHEAD OF AN AREA OF SHOWERS AND THUNDERSTORMS APPROACHING THE WESTERN BORDER OF ARKANSAS. THE AFOREMENTIONED SHOWERS AND THUNDERSTORMS ARE EXPECTED TO GRADUALLY WEAKEN AS THEY MOVE EASTWARD INTO WESTERN ARKANSAS. DANGEROUS CLOUD TO GROUND LIGHTNING AND GUSTY WINDS WILL BE ACCOMPANY THE ACTIVITY...ALONG WITH HEAVY DOWNPOURS. 44
The Little Rock radar (KLZK), 51 km away, was scanning. The volume nearest the first event began at 06:01 UTC.
1 lightning, 1 thunderstorm wind. Local standard time, as filed.
Lightning struck a church, resulting in a fire. The church was destroyed.
Large limbs were blown down, causing power outages.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Arkansas in 2012Every state in 2012This day in weather historyWarnings in Arkansas, May 2012
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 375566, 373772.